Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 340, NWS Goodland, KS

July 28, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2018, 5:36 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 5:36 PM MDT (23:36 UTC)
Expired
Jul 28, 2018, 6:30 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:15 PM MDTHAIL 0.251 Nw Stratton, COTRAINED SPOTTER REPORTS PEA-SIZED HAIL AND 0.45 INCHES OF RAIN IN ABOUT 30 MINUTES. TIME ESTIMATED BY RADAR.
Jul 28, 6:18 PM MDTHAIL 0.88Stratton, COREPORT OF NICKEL-SIZED HAIL VIA FACEBOOK MESSAGE NEAR STRATTON, CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS53 KGLD 282336
SVRGLD
COC063-290030-
/O.NEW.KGLD.SV.W.0340.180728T2336Z-180729T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
536 PM MDT SAT JUL 28 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kit Carson County in east central Colorado...

* Until 630 PM MDT.

* At 536 PM MDT, a severe thunderstorm was located near Flagler,
  moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Stratton, Flagler, Seibert, Bethune and Vona. 

This includes Interstate 70 in Colorado between mile markers 392 and
433.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3941 10308 3940 10231 3905 10239 3904 10261
      3915 10316
TIME...MOT...LOC 2336Z 282DEG 35KT 3931 10301 

HAIL...1.00IN
WIND...70MPH
 
$$

EV
2 follow-up statements
068 
WWUS53 KGLD 290006
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
606 PM MDT SAT JUL 28 2018

COC063-290030-
/O.CON.KGLD.SV.W.0340.000000T0000Z-180729T0030Z/
Kit Carson CO-
606 PM MDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL KIT CARSON COUNTY...

At 606 PM MDT, a severe thunderstorm was located 4 miles southwest of
Stratton, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Stratton, Bethune and Vona. 

This includes Interstate 70 in Colorado between mile markers 406 and
433.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10290 3941 10283 3940 10231 3905 10239
      3905 10241
TIME...MOT...LOC 0006Z 282DEG 35KT 3925 10264 

HAIL...1.00IN
WIND...70MPH
 
$$

EV
375 
WWUS53 KGLD 290020
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
620 PM MDT SAT JUL 28 2018

COC063-290030-
/O.CON.KGLD.SV.W.0340.000000T0000Z-180729T0030Z/
Kit Carson CO-
620 PM MDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL KIT CARSON COUNTY...

At 620 PM MDT, a severe thunderstorm was located 6 miles south of
Bethune, or 9 miles southeast of Stratton, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Stratton and Bethune. 

This includes Interstate 70 in Colorado between mile markers 414 and
433.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3916 10274 3941 10270 3940 10231 3911 10238
TIME...MOT...LOC 0020Z 282DEG 35KT 3922 10246 

HAIL...1.00IN
WIND...70MPH
 
$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:13 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 28, 5:13 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
513 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 448 PM MDT Sat Jul 28 2018

Latest data trending slower with the storm activity and also
expanding the northern batch of storm activity further south.
HRRRE data continues to show southern batch of storms about the
enter the forecast area capable of producing wind gusts up to 75
MPH. Northern batch has a better probability of producing the very
large hail.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 10:59 AM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Sat Jul 28 2018 /1159 AM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will move in from the west and northwest late
this afternoon through the evening. Timeframe for the severe weather
will be from 4 PM to 11 PM MT, with storm activity ending from
northwest to southeast. Confidence is on the high side of hail larger
than two inches in diameter occurring with the strongest storms,
possibly up to baseball size. Wind gusts up to 75 MPH and a few
tornadoes will also be possible with the strongest storms. Flash
flooding will become more of a threat once the storms merge into
larger areas of storm activity.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible again on
Sunday, primarily during the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Any
storm reports by phone or through social media are greatly
appreciated.

JTL

In the hours before

Special weather statement, Jul 28, 5:28 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT SAT JUL 28 2018

COZ091-290000-
Kit Carson County CO-
528 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flagler, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 390 and
421.

LAT...LON 3943 10315 3947 10255 3905 10261 3915 10316
TIME...MOT...LOC 2327Z 282DEG 38KT 3931 10308

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma57 min
Jul 27, 6:57 PM MDTSevere Thunderstorm WarningGLDCheyenne10 min
Jul 27, 7:08 PM MDTSpecial Weather StatementGLDCheyenne37 min
Jul 28, 5:28 PM MDTSpecial Weather StatementGLDKit Carson32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.